Kansas, 2010Cold in Kansas, January 7 to 9, 2010
January 7 to 9, 2010 · NWS ICT · 2 events in 2 counties and zones
An unusually cold Arctic airmass came across the area on January 6th and stayed through January 9th. This area has not seen a cold airmass like this since December 2005, and even February 1996 before that.
Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $4,000
- Crop damage
- None recorded
- Events
- 2
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An unusually cold Arctic airmass came across the area on January 6th and stayed through January 9th. This area has not seen a cold airmass like this since December 2005, and even February 1996 before that. Besides the cold temperatures, this Arctic airmass brought in very strong winds throughout the area on the evening of January 6th and on Thursday, January the 7th. The strong winds combined with the very cold temperatures creating dangerous wind chills. Wind chills through this cold outbreak created dangerous situations for people, animals, and property that were outdoors for a long period of time. Several schools across the area were cancelled or delayed, waterline mains bursted and slick driving conditions were reported.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before the first event at Jan 6, 11:30 PM CST, 30 minutes earlier.
Area forecast discussion, Jan 6, 11:30 PM CST, 30 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
1130 PM CST WED JAN 6 2010
.AVIATION...06Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
LIGHT TO MODERATE SNOW WILL CONTINUE TO SHIFT SOUTHWARD INTO SOUTHERN
KANSAS OVERNIGHT...THEN TAPER OFF BEFORE SUNRISE WITH AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES STILL POSSIBLE AT TIMES
INTO THE EARLY MORNING HOURS. CLOUD CEILINGS WILL BEGIN TO IMPROVE FROM
NORTH TO SOUTH ACROSS THE REGION...BUT NORTHWEST WINDS WILL REMAIN
ON THE GUSTY SIDE THROUGH MUCH OF THE DAY. VERY COLD TEMPERATURES
AND BITTER COLD WIND CHILLS WILL AFFECT THE ENTIRE REGION ON THURSDAY.
JAKUB
&&
.PREV DISCUSSION... /ISSUED 907 PM CST WED JAN 6 2010/
UPDATE...
AREA OF LIGHT TO MODERATE SNOW AHEAD OF APPROACHING PV ANOMALY
WILL CONTINUE TO MOVE EASTWARD...WITH THE WHOLE AREA OF LIFT
SHIFTING SOUTH. STILL EXPECT AMOUNTS TO BE IN THE 1-2 RANGE ACROSS
CENTRAL KANSAS WITH SOME LOCATIONS SEEING UP TOO 3
INCHES...AMOUNTS WILL BE LOWER ACROSS SOUTH CENTRAL KANSAS. THE
SNOW WILL BEGIN TO TAPER OFF LATER TONIGHT BUT THE COLD ARCTIC AIR
WILL CONTINUE TO POUR INTO THE REGION...SENDING WIND CHILL
READINGS WELL BELOW ZERO AND INTO A DANGEROUS RANGE OF -15 AND LOWER.
JAKUB
PREV DISCUSSION... /ISSUED 305 PM CST WED JAN 6 2010/
DISCUSSION...
FORECAST CONCERNS: SNOW/ARCTIC AIR INTRUSION THIS EVENING THEN
WIND CHILLS INTO THURSDAY/FRIDAY.
TONIGHT:
LARGE AREAS OF LIGHT TO MODERATE SNOW HAVE DEVELOPED THIS AFTERNOON
ACROSS NORTHERN/NORTHEASTERN KANSAS AS WELL AS UPSTREAM IN NERN
CO/SWRN NE. THE SNOW WILL CONTINUE TO DEVELOP SOUTHWARD INTO SOUTH
CENTRAL/SOUTHEASTERN KS INTO THIS EVENING IN RESPONSE TO DIFFLUENT
FLOW ALOFT AND 850-700 FRONTOGENESIS. NAM/GFS CONTINUE TO INDICATE
THAT TOTAL ACCUMULATIONS OF 1-2 INCHES WILL AFFECT OUR NERN
COUNTIES...WITH LESS THAN 1 INCH IN OUR SWRN-MOST COUNTIES. ARCTIC
FRONT WAS SLICING INTO S-CNTRL KS AS OF MID PM...AND WILL CLEAR FAR
SERN KS BY 01Z. BLUSTERY NW WINDS OF 20-30 MPH WILL CAUSE AREAS OF
BLOWING SNOW AND REDUCED VISIBILITIES. THE SNOW IS EXPECTED TO TAPER
OFF/END RAPIDLY FROM NW-SE AFTER MIDNIGHT. WIND CHILLS WILL FALL
BELOW ZERO AREAWIDE THIS EVENING...AND TO ADVISORY LEVELS OF -15 TO
-25 AFTER MIDNIGHT. CURRENT WINTER WEATHER ADVISORY LOOKS GOOD. DID
NOT MAKE SIGNIFICANT CHANGES TO MINS...AROUND ZERO CNTRL KS...TO
SINGLE DIGITS ELSEWHERE.
JMC
THURSDAY-FRIDAY:
THE NAM/WRF AND GFS ARE BOTH SHOWING DEEP AND STRONG SUBSIDENCE ON
THURSDAY...WITH JUST A THIN LAYER OF MOISTURE BELOW 850MB REMAINING.
THEREFORE...WOULD EXPECT SOME CLOUDS REMAINING...BUT FLURRY CHANCES
ARE LOOKING LESS LIKELY. SINCE WE STILL EXPECT 20 TO 25 MPH
THOUGH...WILL ADD SOME PATCHY BLOWING SNOW TO THE FORECAST FOR
THURSDAY. WINDS WILL GRADUALLY DECREASE THROUGH THE DAY THURSDAY.
THE MAIN STORY ON FRIDAY WILL BE CONTINUED BITTER COLD WITH WIND
CHILLS DROPPING TO -10 TO -20 AGAIN FRIDAY NIGHT. WILL LIKELY NEED
ANOTHER WIND CHILL ADVISORY...BUT WILL WAIT UNTIL THE WINTER WEATHER
ADVISORY IS OVER AND WE SEE WHAT KINDS OF WIND CHILLS WE GET
THURSDAY NIGHT BEFORE WE ISSUE ANOTHER ADVISORY FOR FRIDAY NIGHT.
SATURDAY-TUESDAY:
SURFACE HIGH PRESSURE SETTLES IN FOR THE WEEKEND...PROVIDING SUNNY
SKIES AND A DECENT WARM UP. MOST OF THE FORECAST AREA SHOULD SEE
TEMPERATURES CLIMB ABOVE FREEZING ON SUNDAY AS SOUTHERLY WINDS
INCREASE. ANOTHER UPPER WAVE AND SURFACE FRONT WILL COME THROUGH ON
MONDAY. WE DO NOT EXPECT TEMPERATURES TO DROP TOO MUCH BEHIND THIS
FRONT...BUT THERE COULD BE SOME LIGHT PRECIPITATION RIGHT NEAR THE
FRONT ON MONDAY INTO MONDAY NIGHT. THESE CHANCES ARE STILL NOT VERY
CLEAR THOUGH...SO WILL CONTINUE A DRY FORECAST FOR NOW. IF WE DO GET
PRECIPITATION...IT WILL BE LIGHT. WITH AT LEAST CLOUDS EXPECTED ON
MONDAY INTO TUESDAY...LOWERED HIGH TEMPERATURES A COUPLE DEGREES.
OTHERWISE...NO MAJOR CHANGES WERE MADE.
SCHRECK
&&
.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT 6 10 -4 9 / 90 10 10 0
HUTCHINSON 3 8 -6 9 / 100 10 10 0
NEWTON 4 9 -6 8 / 100 10 10 0
ELDORADO 5 9 -5 8 / 100 10 10 0
WINFIELD-KWLD 8 12 -3 10 / 80 10 10 0
RUSSELL 0 7 -10 9 / 100 10 10 0
GREAT BEND 1 8 -9 9 / 100 10 10 0
SALINA 1 7 -9 7 / 100 10 10 0
MCPHERSON 2 8 -7 8 / 100 10 10 0
COFFEYVILLE 8 12 -2 8 / 100 10 10 10
CHANUTE 7 9 -4 6 / 100 10 10 10
IOLA 5 9 -6 5 / 100 10 10 10
PARSONS-KPPF 8 11 -3 7 / 100 10 10 10
&&
.ICT WATCHES/WARNINGS/ADVISORIES...
WINTER WEATHER ADVISORY UNTIL 6 AM CST THURSDAY FOR KSZ032-033-
047>053-067>072-082-083-091>096-098>100.
WIND CHILL ADVISORY FROM 6 AM THURSDAY TO NOON CST FRIDAY FOR
KSZ032-033-047>053-067>072-082-083-091>096-098>100.
&&
Hazardous weather outlook, Jan 6, 4:04 PM CST, 7 hours 56 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
404 PM CST WED JAN 6 2010
KSZ032-033-047>053-067>072-082-083-091>096-098>100-072215-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
404 PM CST WED JAN 6 2010
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.
.DAY ONE...TONIGHT
LIGHT SNOW AND BLOWING SNOW...AND A COLD SURGE OF AIR WILL AFFECT
THE ENTIRE AREA TONIGHT. PLEASE REFER TO THE LATEST WINTER
WEATHER ADVISORY FOR DETAILS.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
BITTER COLD ARCTIC AIR AND DANGEROUSLY COLD WIND CHILLS WILL
AFFECT THE AREA ON THURSDAY AND FRIDAY. PLEASE REFER TO THE LATEST
WIND CHILL ADVISORY FOR DETAILS.
THE COLD AIR AND LOW WIND CHILLS COULD LINGER INTO SATURDAY AND
SUNDAY.
.SPOTTER INFORMATION STATEMENT...
SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED TONIGHT.
HOWEVER...SNOWFALL TOTALS ARE GREATLY APPRECIATED.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP
SCHRECK
In the hours before
Local storm report, Jan 6, 9:23 PM CST, 2 hours 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
923 PM CST WED JAN 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0918 PM SNOW GREAT BEND 38.36N 98.81W
01/06/2010 M1.5 INCH BARTON KS TRAINED SPOTTER
&&
RECLocal storm report, Jan 6, 9:29 PM CST, 2 hours 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
929 PM CST WED JAN 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0926 PM SNOW LINCOLN 39.04N 98.15W
01/06/2010 E1.0 INCH LINCOLN KS TRAINED SPOTTER
&&
RECLocal storm report, Jan 6, 9:32 PM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
932 PM CST WED JAN 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM SNOW SALINA 38.82N 97.62W
01/06/2010 E2.0 INCH SALINE KS TRAINED SPOTTER
&&
RECLocal storm report, Jan 6, 9:33 PM CST, 2 hours 27 minutes before
PRELIMINARY LOCAL STORM REPORT...SUMMARY
NATIONAL WEATHER SERVICE WICHITA KS
933 PM CST WED JAN 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0750 PM SNOW SALINA 38.82N 97.62W
01/06/2010 E2.0 INCH SALINE KS TRAINED SPOTTER
ONE INCH OF ADDITIONAL SNOWFALL HAD OCCURRED DURING THE
PAST 3 HOURS.
0856 PM SNOW 2 E RUSSELL 38.89N 98.82W
01/06/2010 E2.0 INCH RUSSELL KS TRAINED SPOTTER
0858 PM SNOW 16 NE ELLSWORTH 38.90N 98.02W
01/06/2010 E1.0 INCH LINCOLN KS TRAINED SPOTTER
0908 PM SNOW LINDSBORG 38.57N 97.67W
01/06/2010 E1.0 INCH MCPHERSON KS TRAINED SPOTTER
0911 PM SNOW 1 S RAMONA 38.58N 97.06W
01/06/2010 E1.0 INCH MARION KS TRAINED SPOTTER
0915 PM SNOW HOISINGTON 38.52N 98.78W
01/06/2010 E2.0 INCH BARTON KS TRAINED SPOTTER
0917 PM SNOW E LYONS 38.35N 98.20W
01/06/2010 E1.0 INCH RICE KS TRAINED SPOTTER
0918 PM SNOW GREAT BEND 38.36N 98.81W
01/06/2010 M1.5 INCH BARTON KS TRAINED SPOTTER
0926 PM SNOW LINCOLN 39.04N 98.15W
01/06/2010 E1.0 INCH LINCOLN KS TRAINED SPOTTER
0930 PM SNOW SALINA 38.82N 97.62W
01/06/2010 E2.0 INCH SALINE KS TRAINED SPOTTER
&&
RECLocal storm report, Jan 6, 10:24 PM CST, 1 hour 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1024 PM CST WED JAN 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1024 PM SNOW GOESSEL 38.25N 97.35W
01/06/2010 E2.0 INCH MARION KS TRAINED SPOTTER
OBSERVER REPORTED 30 MPH WINDS AND BLOWING SNOW.
&&
RECLocal storm report, Jan 6, 10:26 PM CST, 1 hour 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
1026 PM CST WED JAN 06 2010
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1020 PM SNOW SYLVAN GROVE 39.01N 98.39W
01/06/2010 E1.0 INCH LINCOLN KS TRAINED SPOTTER
&&
RECCold/Wind Chill, Sedgwick
- When
- January 7, 12:00 AM CST to January 9, 7:00 AM CST
- Where
- Sedgwick forecast zone
- Reported by
- Newspaper
- Coordinates
- 37.685, -97.461 (the zone’s center; the record gives no point)
Temperatures in the single digits combined with wind chills of minus 15 to minus 20 degrees led to numerous water lines to burst across the county. The city of Wichita water department reported 160 calls of burst water lines or burst water meters. The extreme wind chills also led to numerous schools in and around Wichita to cancel on Friday, January 8th, as minus 20 degree wind chills made it unsafe for children to wait at the bus stops.
Cold/Wind Chill, Kingman
- When
- January 8, 8:00 PM CST to January 9, 7:00 AM CST
- Where
- Kingman forecast zone
- Property damage
- $4,000
- Reported by
- Newspaper
- Coordinates
- 37.559, -98.136 (the zone’s center; the record gives no point)
Overnight temperatures dropped to zero in Kingman. This caused pipes to rupture at the VFW hall in Kingman. The heat was inadvertently turned off which led to the pipes freezing. The resulting pipes in the ceiling burst, cascading water into the kitchen.
- Cold/Wind Chill
- Cold or wind chill below warning criteria that caused deaths, injuries or damage.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Georgia, January 7 to 8, 20103 deaths · 37 injured · 37 events
- Winter Weather in Texas, January 7, 201049 injured · $1.6 million · 8 events
- Winter Storm and Winter Weather in Indiana, January 7, 20102 deaths · 12 injured · $60,000 · 10 events
- Winter Weather in Alabama, January 7, 20102 deaths · 1 injured · 10 events
- Cold in Louisiana, January 7 to 10, 20101 death · $3.0 million · 17 events
- Winter Weather in Kentucky, January 7, 20101 death · 1 event
- Cold in Texas, January 7 to 10, 2010$2.1 million · 21 events
- Cold in Arkansas, January 7 to 10, 2010$1.2 million · 9 events
- Winter Weather in Tennessee, January 7, 2010$450,000 · 22 events
- Lake-Effect Snow in Pennsylvania, January 7 to 8, 2010$250,000 · 1 event
- Winter Storm and Winter Weather in Mississippi, January 7, 2010$70,000 · 17 events
- Blizzard in Iowa, January 7, 2010$120,000 · 3 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 212349, 212348.